A Real-World Case of a Patient with CLL and a Cardiac History

Video

Farrukh Awan shares a case of a patient with a cardiac history recently diagnosed with CLL requiring treatment.

Farrukh Awan, MD: I want to share a case with you. This is a real-world case. I saw this person yesterday. I was waiting to talk to you about this. There’s no right or wrong answer with this person. We’ve talked about risk stratification up front. We should risk-stratify all our patients. Getting the cardio-oncologist involved up front is what we’re recommending. We’re recommending everyone get a baseline assessment of their cardiac risk factors—a baseline EKG [electrocardiogram], consideration of an echocardiogram—and refer to cardio-oncology the high-risk patients, or at least the medium- to high-risk patients. That’s what we’ve discussed.

When they develop atrial fibrillation [AFib], or if they develop atrial fibrillation, use caution with anticoagulation. Try to avoid antiplatelet agents if they don’t need it. Try to minimize the risk of bleeding by stopping fish oil supplements, which might cause bleeding, and antiplatelet agents because everyone is on a baby aspirin even if they don’t have a coronary artery disease history. Then watch for signs of bleeding or bruising. If they’re going in for a procedure, take the precautions as you should if they go for a CT scan. The first thing the technician should ask is, “Are you on metformin?” Why can’t nurses do the same if you’re going for a gallbladder removal or a kidney, knee, or hip replacement? That should be a standard question. The problem that annoys me so much as a cardiologist is that the minute they see these drugs, they say, “This is a chemotherapy pill. Talk to your oncologist.” As if it’s not our problem when metformin is your problem. It’s our patient. It’s our responsibility to take care of this patient.

Coming back to our patient, I saw this 50-year-old guy. His history is fascinating. He was a 13-year-old kid who got rheumatic fever, and then he had cardiac issues, recovered, and got a mitral valve. They gave him surgery. They did the repair when he was 18. Then he did fine for around 25 years…. Now he’s 50 years old and otherwise perfectly healthy. You can see the ticking, and he has this prosthetic mitral valve. This is the kind of person—even I can hear the murmur…. He has big lymph nodes, thrombocytopenia, and anemia. The bottom line is he needs treatment. He’s 50 years old, so he has potentially 30 more years of life ahead of him. He’s also on digoxin. He’s on full-dose warfarin. The problem with digoxin was that if I had used it with venetoclax, then it’s a PGP inhibitor, and I have to be careful with the venetoclax dosing. With warfarin, I’m definitely not a fan of BTK inhibitors.

Carrie Lenneman, MD, MSCI: Is he bioprosthetic or is he—you said he’s in mechanical valve?

Farrukh Awan, MD: I think it’s a mechanical metallic valve.

Carrie Lenneman, MD, MSCI: A mechanical. So there’s no way around it. For this guy, your best area would be to look at doing the venetoclax, then maybe talk to the cardiologist. Maybe he doesn’t need the digoxin. Was the digoxin for AFib, or was it for heart failure? I’ve had a lot of patients put on digoxin who remain on it. We usually take them off and can balance it with something else.

Farrukh Awan, MD: That was exactly what I asked him: How long has he been on digoxin? He said 30 years.

Carrie Lenneman, MD, MSCI: He got started on it a long time ago, and it’s been effective. It can help some people with AFib. I wonder if he would do OK without the digoxin. Maybe have him on a beta-blocker or something else, depending on what his indication for digoxin was. That would be my thought, because if he’s got a mechanical [mitral value], then you’re right: he can’t come off the warfarin. It’s mechanical mitral valve, right? Even getting the INRs [international normalized ratios] in a subtherapeutic range, they’re very high risk for getting a thrombus on it. Thrombosing your mitral valve is devastating.

Farrukh Awan, MD: That’s why I was leaning toward venetoclax obviously. I will definitely consult with the cardiology colleagues and see if they can adjust his digoxin and then go from there.

This transcript has been edited for clarity.

Related Videos
Video 4 - "The Evolving Treatment Landscape with CDK4/6 Inhibitors in Early HR+/HER2- Breast Cancer"
Video 16 - "Trajectory of Evolving HCC Treatment Landscape"
Video 15 - "REGONEXT Study: Driving Second-line HCC Treatment Strategy"
Video 2 - "Targeting RET Fusion in Brain Tumor"
Video 1 - "Overview of Tumor agnostic Treatment: Considerations for NGS Testing in Solid Tumors"
Video 8 - "Post-Thyroidectomy Management: Thyroid Hormone Replacement and TSH Suppression"
Video 7 - "The Importance of Thyroidectomy in DTC Patient Care"
Video 6 - "Patient Case 2: A 62-Year-Old Woman with Metastatic Rectal Cancer"